Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 25, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 2, 2018, 4:18 PM CDT for McPherson County, Reno County, Rice County, Kansas. It was in force for 57 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 2, 2018, 4:18 PM CDT (21:18 UTC)
- Expired
- May 2, 2018, 5:15 PM CDT
- In force
- 57 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 2.0 in
- Wind
- 80.0 mph
Counties McPherson County, KS, Reno County, KS, Rice County, KS
The radar
The Wichita radar (KICT), 77 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 2, 4:36 PM CDT | TSTM WND GST 50 | 2 Nw Inman, KS | PEA SIZED HAIL ALSO REPORTED. |
| May 2, 5:08 PM CDT | HAIL 1.25 | Mcpherson, KS | 50 MPH WIND ALSO REPORTED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 50 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 2, 12:43 PM CDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 9.3 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2321 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 117 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
416
WUUS53 KICT 022118
SVRICT
KSC113-155-159-022215-
/O.NEW.KICT.SV.W.0025.180502T2118Z-180502T2215Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
418 PM CDT WED MAY 2 2018
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Southwestern McPherson County in central Kansas...
North central Reno County in south central Kansas...
Eastern Rice County in central Kansas...
* Until 515 PM CDT
* At 418 PM CDT, a severe thunderstorm was located over Nickerson,
moving northeast at 25 mph.
This is a very dangerous storm.
HAZARD...80 mph wind gusts and two inch hail.
SOURCE...Radar indicated.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be heavily damaged. Expect
considerable damage to roofs, windows, and vehicles.
Extensive tree damage and power outages are likely.
* Locations impacted include...
Mcpherson, Inman, Little River, Windom and Mcpherson Airport.
This includes Interstate 135 between Mile Markers 58 and 60.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
A tornado watch remains in effect until 1000 PM CDT for central and
south central Kansas.
LAT...LON 3816 9776 3816 9813 3848 9802 3837 9759
TIME...MOT...LOC 2118Z 233DEG 21KT 3814 9808
TORNADO...POSSIBLE
HAIL...2.00IN
WIND...80MPH
$$
CARUSO1 follow-up statement
098
WWUS53 KICT 022147
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
447 PM CDT WED MAY 2 2018
KSC155-159-022157-
/O.CAN.KICT.SV.W.0025.000000T0000Z-180502T2215Z/
Reno KS-Rice KS-
447 PM CDT WED MAY 2 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL RENO AND EASTERN
RICE COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area.
A tornado watch remains in effect until 1000 PM CDT for central and
south central Kansas.
LAT...LON 3837 9759 3817 9775 3818 9792 3837 9793
3845 9792
TIME...MOT...LOC 2147Z 243DEG 33KT 3826 9780
$$
KSC113-022215-
/O.CON.KICT.SV.W.0025.000000T0000Z-180502T2215Z/
McPherson KS-
447 PM CDT WED MAY 2 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR SOUTHWESTERN MCPHERSON COUNTY...
At 447 PM CDT, a severe thunderstorm was located over Inman, moving
northeast at 40 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Mcpherson, Inman, Windom and Mcpherson Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
A tornado watch remains in effect until 1000 PM CDT for central and
south central Kansas.
LAT...LON 3837 9759 3817 9775 3818 9792 3837 9793
3845 9792
TIME...MOT...LOC 2147Z 243DEG 33KT 3826 9780
HAIL...1.00IN
WIND...70MPH
$$
CARUSOWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 1:29 PM CDT, 2 hours 49 minutes earlier.
Area forecast discussion, May 2, 1:29 PM CDT, 2 hours 49 minutes before
Area Forecast Discussion National Weather Service Wichita KS 129 PM CDT Wed May 2 2018 .SHORT TERM...(This evening through Saturday night) Issued at 127 PM CDT Wed May 2 2018 Afternoon and evening storms are expected to be most numerous through the evening hours or around 06Z with all facets of severe weather possible before activity wanes or moves away from the area after 06Z. Repeated heavy rain may cause some localized flooding concerns, especially in areas that received heavy rainfall yesterday. A mid/upper trough over the Southern Rockies is progged to lift north and east toward the Central Rockies on Thursday. Meanwhile, a dryline will remain draped across Central KS providing a focus for deep moist convection after 18Z. The dryline is forecast to make a more rapid eastward progress across the area on Thursday afternoon with locations generally east of the Kansas Turnpike having the highest probabilities for storms. Deep layer shear remains favorable for the development of severe storms with all severe hazards possible once again across much of southeast Kansas. The threat is expected to move east of the area by 03-04Z. Fri-Sat...Shortwave ridging will return to the Central Plains states on Friday with light northerly winds, dry weather conditions and seasonably mild temperatures in the mid and upper 70s. Low level southerly flow will return to the area on Sat but dry weather conditions and mild temperatures are expected with highs in the lower 80s. .LONG TERM...(Sunday through Wednesday) Issued at 127 PM CDT Wed May 2 2018 A cold front is progged to move into the area on Sunday ushering in more seasonable air through early next week. A shortwave trough moving across the Northern Plains may bring a chance for deep moist convection to the area Tue-Wed and maintained low pops across much of the area. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1152 AM CDT Wed May 2 2018 Scattered to numerous strong to severe convection will develop and move east-northeast across parts of central and south central Kansas late this afternoon/evening. Terminals will be amended as needed as these storms approach and affect the area. Otherwise, mainly VFR conditions away from convection today with cigs lowering through the MVFR category later tonight over most areas. KED && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 84 66 85 53 / 70 80 20 0 Hutchinson 84 63 85 51 / 80 80 10 0 Newton 83 64 86 52 / 70 80 20 0 ElDorado 83 65 83 53 / 60 80 30 10 Winfield-KWLD 84 67 83 54 / 50 60 30 10 Russell 73 59 81 47 / 40 30 10 10 Great Bend 78 60 82 48 / 60 40 10 0 Salina 84 61 84 51 / 70 70 20 10 McPherson 84 62 84 50 / 80 80 10 10 Coffeyville 84 69 81 58 / 20 50 70 30 Chanute 84 67 82 56 / 20 60 70 30 Iola 83 66 82 56 / 20 70 60 30 Parsons-KPPF 84 69 81 57 / 20 50 70 30 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...MWM LONG TERM...MWM AVIATION...KED
Hazardous weather outlook, May 2, 2:24 PM CDT, 1 hour 54 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 224 PM CDT Wed May 2 2018 KSZ032-033-047>053-067>072-082-083-091>096-098>100-031930- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 224 PM CDT Wed May 2 2018 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...This Afternoon and Tonight Severe thunderstorms are expected to develop this afternoon along a southwest-northeast oriented frontal boundary across central Kansas, roughly along and just southeast of a Great Bend to Salina line. A few discrete supercells will be possible early on, before evolving to multi-clusters or bowing segments. While these storms move east and northeast, they will also tend to develop a bit further to the south into parts of south central Kansas by early evening. The stronger supercell storms will be capable of very large hail to baseball size and damaging straight-line winds to 75 mph. A couple of tornadoes will be possible until sunset, especially with any discrete storms, or on the southern end of multi-clusters and line segments. Locally heavy rainfall due to a period of training storms could lead to minor low-land flash flooding late this afternoon and evening, especially along and just north of the highway 50 corridor in central Kansas. Minor flooding is forecast on the Salt River near Barnard. Check the latest flood statement for details. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Another round of severe thunderstorms is expected on Thursday afternoon for locations roughly east of Interstate 35. The main threats will be winds of 60-70 mph, golfball hail and a couple of tornadoes. Minor flooding on the Salt River near Barnard is forecast to linger through Thursday night. Check the latest flood statement for details. A few thunderstorms are possible as we move into early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely this afternoon and evening, especially south of I-70 and northwest of the Kansas turnpike. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Special weather statement, May 2, 3:06 PM CDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Wichita KS
306 PM CDT WED MAY 2 2018
KSZ033-048-022030-
Ellsworth KS-Lincoln KS-
306 PM CDT WED MAY 2 2018
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Northwestern Ellsworth County in central Kansas...
Southwestern Lincoln County in central Kansas...
* Until 330 PM CDT
* At 304 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm 7 miles southeast of Wilson...moving
north at 40 mph.
hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Ellsworth, Wilson and Ellsworth Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
&&
A tornado watch remains in effect until 1000 PM CDT for central
Kansas.
LAT...LON 3894 9807 3861 9832 3864 9848 3869 9848
3870 9849 3888 9849 3898 9846
TIME...MOT...LOC 2006Z 197DEG 35KT 3873 9840
CARUSOLocal storm report, May 2, 3:36 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
336 PM CDT WED MAY 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM TSTM WND GST 2 S CLAFLIN 38.49N 98.54W
05/02/2018 M60 MPH BARTON KS PUBLIC
&&
KRCLocal storm report, May 2, 3:38 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
338 PM CDT WED MAY 02 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0336 PM HAIL ELLINWOOD 38.36N 98.58W
05/02/2018 E0.75 INCH Barton KS TRAINED SPOTTER
&&
KEDLocal storm report, May 2, 3:50 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
350 PM CDT WED MAY 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0349 PM HAIL 1 WSW SYLVIA 37.95N 98.43W
05/02/2018 E0.88 INCH RENO KS EMERGENCY MNGR
&&Local storm report, May 2, 4:05 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
405 PM CDT WED MAY 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0404 PM HAIL ABBYVILLE 37.98N 98.21W
05/02/2018 M1.00 INCH RENO KS EMERGENCY MNGR
&&
KRCLocal storm report, May 2, 4:15 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
415 PM CDT WED MAY 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0313 PM TSTM WND DMG 6 SSE GREAT BEND AIRPOR 38.27N 98.79W
05/02/2018 BARTON KS LAW ENFORCEMENT
3 INCH DIAMETER TREE LIMBS DOWN.
&&
KRCThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 7:07 PM CDT | Severe Thunderstorm Warning | ICT | Reno, Rice | 39 min |
| May 1, 7:25 PM CDT | Tornado Warning | ICT | Saline | 20 min |
| May 1, 7:28 PM CDT | Severe Thunderstorm Warning | ICT | Lincoln, Russell | 62 min |
| May 1, 8:09 PM CDT | Tornado Warning | ICT | Lincoln | 19 min |
| May 1, 8:23 PM CDT | Severe Thunderstorm Warning | ICT | Lincoln, Russell | 67 min |
| May 1, 8:29 PM CDT | Tornado Warning | ICT | Lincoln, Russell | 46 min |
| May 1, 8:44 PM CDT | Special Weather Statement | ICT | Russell | 31 min |
| May 1, 9:33 PM CDT | Special Weather Statement | ICT | Lincoln | 57 min |
| May 2, 12:28 AM CDT | River Flood Warning | ICT | Lincoln | 33 hr |
| May 2, 2:33 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 72 min |
| May 2, 3:06 PM CDT | Special Weather Statement | ICT | Ellsworth | 24 min |
| May 2, 3:17 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Ellsworth, Rice, Russell | 34 min |
| May 2, 3:27 PM CDT | Severe Thunderstorm Warning | ICT | Reno | 78 min |
| May 2, 3:39 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Rice | 81 min |
| May 2, 3:44 PM CDT | Severe Thunderstorm Warning | ICT | Lincoln, Saline | 40 min |
| May 2, 3:57 PM CDT | Areal Flood Warning | ICT | Lincoln | 4 hr |
| May 2, 4:05 PM CDT | Severe Thunderstorm Warning | ICT | Reno | 70 min |
| May 2, 4:33 PM CDT | Severe Thunderstorm Warning | ICT | Kingman | 57 min |
| May 2, 4:37 PM CDT | Areal Flood Warning | ICT | Reno | 3 hr |
| May 2, 4:40 PM CDT | Special Weather Statement | ICT | McPherson, Saline | 50 min |
| May 2, 4:40 PM CDT | Severe Thunderstorm Warning | ICT | Reno | 45 min |
| May 2, 5:02 PM CDT | Severe Thunderstorm Warning | ICT | McPherson | 29 min |
| May 2, 5:23 PM CDT | Special Weather Statement | ICT | Harvey | 67 min |
| May 2, 5:25 PM CDT | Severe Thunderstorm Warning | ICT | McPherson, Marion | 31 min |
| May 2, 5:30 PM CDT | Special Weather Statement | ICT | Harper | 60 min |
| May 2, 5:31 PM CDT | Areal Flood Warning | ICT | Kingman | 2 hr |
| May 2, 5:54 PM CDT | Special Weather Statement | ICT | Marion | 51 min |
| May 2, 6:00 PM CDT | Special Weather Statement | ICT | Butler, Sedgwick, Sumner | 60 min |
| May 2, 6:37 PM CDT | Special Weather Statement | ICT | Chase | 23 min |
| May 2, 6:58 PM CDT | Special Weather Statement | ICT | Butler, Greenwood | 62 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.